Minnesota, 2022

High Wind in Minnesota, April 6 to 7, 2022

April 6 to 7, 2022 · NWS FGF · 2 events in 2 counties and zones

Post-frontal winds gusted to near 60 mph across a large portion of eastern North Dakota and west-central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Post-frontal winds gusted to near 60 mph across a large portion of eastern North Dakota and west-central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 6, 6:12 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 6, 6:12 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
712 AM CDT Wed Apr 6 2022

.UPDATE...
Issued at 654 AM CDT Wed Apr 6 2022

Light snowfall this morning across much of northwest and west
central MN minus the northern Red River valley counties with
visibilities generally better than 2 miles. Will see these
conditions continue into the mid morning with next round of
heavier precip expected to move from northern MN westward bringing
with it more pronounced snowfall. Thinking that the higher
elevations between Detroit Lakes and Park Rapids north towards
Itasca State Park will be the area that most likely sees some
slushy accumulations into the early afternoon. Elsewhere snow
impacts look minimal as HRRR maintains rain for the valley through
the afternoon. Will continue to monitor the radar and mesoscale
trends and maybe delaying the start time for the winter weather
advisory for the valley and eastern ND until later this afternoon
or evening.

&&

.SHORT TERM...(Today through Thursday)
Issued at 315 AM CDT Wed Apr 6 2022

Impacts and concerns today and tomorrow aplenty with wind and rain
or wet snow as stacked low pressure affects the region. SFC
pressure is centered near St. Cloud this morning with multiple
bands of precip wrapped around the system, with the strongest
lifting across the MN arrowhead this morning and one decaying in
the valley. Models remain in excellent agreement with intense
wind field developing today and persisting into Thursday with the
tight pressure gradient advecting across the area as the SFC low
continues east. Wind speeds in the near sfc layer to 925mb per
BUFkit soundings suggest mixing down winds of 40 to 50 kts
efficiently in the valley and west warrant the high winds warning
for gusts to 60mph which goes into effect at 10am. Lighter winds
expected overnight just to increase again Thursday. Besides the
wind attention turns to the next band of precip to wrap back to
the west from the MN arrowhead and push into the area this morning
and its evolution. HREF guidance suggests this band will slowly
propagate to the west today with slushy snow accumulations and
intermittent reduced visibilities expected through the remainder
of the morning east of the valley. Questions and uncertainty
exist with the bands impact this afternoon as above freezing
temps and April sun angle melt accumulations or for the valley
precip falls as plain rain this afternoon as suggested by the
latest HRRR solns. This forecaster thinks the major question will
be how the intense the band is by late afternoon and into the
overnight tonight. If any stronger snowbands exist or persist
within the stronger wind field then there will be reduced
visibilities and potential travel impacts this evening and
overnight. As mentioned in previous forecast discussions blizzard
conditions with reduced visibilities would be possible but only
within areas of falling snow.

.LONG TERM...(Thursday night through Tuesday)
Issued at 315 AM CDT Wed Apr 6 2022

A highly amplified upper ridge moves across the northern CONUS and
southern Canada during the first half of the long term period, with
the ridge axis extending from eastern CO all the way up into far NE
Manitoba on mid-day Saturday. This will result in a low impact
period after the current high wind system moves out of the
region...from Thursday through Saturday. Saturday may see highs in
the 50s west of the valley.  The upper ridge slides east of the
region by 06Z Sunday, setting up a SW flow pattern aloft that will
bring more active weather from Sunday through Wednesday. Periods of
rain and snow are possible each day as highs will predominantly be
in the 40s in the daytime and 20s at night. The best chance for
impactful weather currently looks to be Tuesday into Wednesday as
chances for 0.10 inches of QPF or more increases to 75%. Models
indicating an upper low developing Wednesday along the OK panhandle
and then lifting into the upper Great Lakes by 06Z Friday. This CO
Low type system should bring impacts to at least eastern portions of
the CWA, however tough to tell this far out as impacts will be
dependent on the track of the system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 654 AM CDT Wed Apr 6 2022

Strong northerly winds and IFR CIGs today with rain and snow
moving from east to west this morning into the afternoon and
evening. Gusts up to 55kts are possible at DVL, FAR, and GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...High Wind Warning from 10 AM this morning to 7 PM CDT Thursday
     for NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     Winter Weather Advisory from 10 AM this morning to 1 PM CDT
     Thursday for NDZ008-016-026>030-038-039-049-052>054.

MN...High Wind Warning from 10 AM this morning to 7 PM CDT Thursday
     for MNZ001>004-007-029.

     Winter Weather Advisory from 10 AM this morning to 1 PM CDT
     Thursday for MNZ001>004-007-029.

     Winter Weather Advisory until 1 PM CDT Thursday for MNZ005-006-
     008-009-013>017-022>024-027-028-030>032-040.

UPDATE...JK
SHORT TERM...JK
LONG TERM...Speicher
AVIATION...JK
Hazardous weather outlook, Apr 6, 8:58 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
958 AM CDT Wed Apr 6 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-071500-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
958 AM CDT Wed Apr 6 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Strong north winds are expected, with gusts up to 60 mph. As
temperatures fall tonight, several inches of slushy snow are
anticipated. Where snowfall combines with strong winds, whiteout
conditions will be possible, causing hazardous travel.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The slushy snow accumulations may lead to slick travel Thursday
morning. Wind gusts up to 60 mph will continue through the day
Thursday. Where snowfall combines with strong winds, whiteout
conditions will be possible, causing hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are always appreciated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-071500-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
958 AM CDT Wed Apr 6 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Periods of rain, mixed with or changing to snow at times, are
expected today, with a slushy inch or two of accumulation. Strong
north winds are also expected, with gusts up to 50 mph. As
temperatures fall tonight, several additional inches of slushy
snow are anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The slushy snow accumulations may lead to slick travel Thursday
morning. Wind gusts up to 50 mph will continue through the day
Thursday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are always appreciated.

MNZ001>004-007-029-NDZ008-016-027-030-039-053-071500-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Richland-
958 AM CDT Wed Apr 6 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Periods of rain, mixed with or changing to snow at times, are
expected today, with minimal accumulation. Strong north winds are
also expected, with gusts up to 60 mph. As temperatures fall
tonight, several additional inches of slushy snow are anticipated.
Where snowfall combines with strong winds, whiteout conditions
will be possible, causing hazardous travel.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The slushy snow accumulations may lead to slick travel Thursday
morning. Wind gusts up to 60 mph will continue through the day
Thursday. Where snowfall combines with strong winds, whiteout
conditions will be possible, causing hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, East Polk

When
April 6, 10:00 AM CST to April 7, 7:00 PM CST
Where
East Polk forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

A MNDOT sensor recorded a 58 mph wind gust.

High Wind, West Otter Tail

When
April 6, 10:00 AM CST to April 7, 7:00 PM CST
Where
West Otter Tail forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

A 58 mph wind gust was recorded at the Fergus Falls Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025512, 1025514.